We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
Dietary supplements have experienced a huge boom in popularity in the last century. While popular demand is one thing, science is another. Worryingly, one research has linked a common supplement to a gallbladder rupture in a 69-year-old man.
Whether you add it to your curry for a kick of flavour or prefer its peppery taste combined with hot milk in a latte, turmeric is a popular spice.
However, the active part of turmeric, known as curcumin, offers more than a cooking ingredient.
Anti-inflammatory curcumin has been linked to a whole host of benefits, ranging from diabetes control to arthritis management.
These potent effects turned curcumin into a popular supplement, making it into the medicine cabinets of many.
However, a case report, published in the American Journal of Medical Case Reports, raises a warning finger over this dietary product.
READ MORE: Woman shares the ‘smelly’ signs that led to cancer diagnosis – ‘This wasn’t normal for me’
A 69-year-old man went to an emergency department, following three days of stitch-like pain, chest pain, fever and sweating.
The pain, which he described as an eight out of 10, was spreading across his upper back.
When doctors examined his lungs and cardiovascular system, they couldn’t find any culprit responsible for these problems.
However, a CT scan of his chest revealed that his gallbladder had burst and he had a one-centimetre gallstone.
While the most common causes of gallbladder rupture are gallstones and cholecystitis, the researchers think that the curcumin supplements played a role.
The 69-year-old man had been taking a daily dose of 1,500 to 2,000mg of curcumin for four months.
The popular supplement is not recommended for people with gallstones, as turmeric can increase the gallbladder’s ability to move bile out into the bile ducts.
However, the yellow spice has also been shown to decrease the risk of gallstones in those who have not had them before.
READ MORE: 70-year-old woman noticed ‘foul smell’ months before her stage 4 cancer was discovered
The researchers explained that the man’s preformed gallstone in combination with a curcumin supplement overdose could have caused his gallbladder to burst.
Fortunately, he was released from the hospital after a week of antibiotic treatment, consisting of metronidazole and levofloxacin.
The 69-year-old was instructed to continue taking the medications at home.
“This case is important because it highlights the potential dangers of over ingesting herbal supplements,” the case report warned.
The researchers explained that curcumin should be used “cautiously”, especially in patients with biliary disorders.
In case you aren’t aware, these disorders describe diseases affecting the bile ducts, gallbladder and other structures involved in the production and transportation of bile.
The case report added: “Adverse events due to herbal supplement use should be rigorously and systematically reported.
“More studies are needed to investigate the benefits and risks of curcumin supplementation in humans.”
Source: Read Full Article